Arizona, 2008

Damaging Wind in Arizona, August 5, 2008

August 5, 2008 · NWS PSR · 1 event in 1 county or zone

Winds gusted to 51 mph at Sky Harbor airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Winds gusted to 51 mph at Sky Harbor airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:45 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 5, 9:45 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST TUE AUG 5 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CENTER OF HIGH PRESSURE ALOFT WILL DRIFT SLOWLY WEST FROM THE
SOUTHERN MIDWEST TOWARD THE FOUR CORNERS THROUGH THE NEXT FEW DAYS.
MEANWHILE...SEVERAL WEAK LOW PRESSURE SYSTEMS WILL MOVE AROUND THE
SOUTHERN AND WESTERN EDGES OF THE HIGH...OVER ARIZONA...AND BRING
AT LEAST A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE ENTIRE FORECAST AREA THROUGH THURSDAY
EVENING. FROM FRIDAY THROUGH EARLY NEXT WEEK...THE HIGH PRESSURE
SYSTEM WILL BE CENTERED NEAR THE FOUR CORNERS REGION...A LOCATION
WHICH SUPPORTS A DAILY CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY OVER SOUTH-CENTRAL ARIZONA.

&&

.DISCUSSION...
VERY ACTIVE EVENING ACROSS THE SOUTH CENTRAL DESERTS WITH STORMS
CONTINUING TO DEVELOP ACROSS THE GREATER PHOENIX AREA...AFTER THEY
FIRED OVER THE HIGHER TERRAIN AND PROPAGATED TOWARD PHOENIX.
MOST OF THE OUTFLOWS WERE WEAK...BUT AFTER 0200Z...STRONGER WINDS
WERE THE RULE TO THE SOUTHEAST OF ZONE 23...AFTER +TRW HIT AREAS
BETWEEN FLORENCE AND TUCSON. ONE SPOTTER REPORT SAID VSBY DOWN TO
NEAR ZERO...DUE TO HVY RAIN BETWEEN FLORENCE AND ORACLE. ALSO THE
PLOT DATA AT 00Z SEEMED TO AGREE VERY WELL WITH LATEST GFS IN THAT
THE CENTER OF THE ANTICYCLONIC FLOW WAS NEAR THE TX PANHANDLE AND
A STRONGER SOUTHEAST FLOW APPEARED IN THE 500-300MB LAYER.
UPDATED ZONES BY 8 PM MENTIONED HIGHER POPS...MORE PRECIP...AND KEPT
THE AREAS OF BLOWING DUST/ AS MENTIONED IN PREV ZONES. AFTER THIS
CONVECTION DIES OUT AFTER MIDNIGHT...EXPECT A VERY SLOW CLEARING
TREND. RUC APPEARS TO DO THE BEST JOB IN PICKING UP THE VORT MAX AND
MOVING IT NORTHWARD TO NEAR INW-IGM LINE BY 12Z WED.

PORTIONS OF PREVIOUS DISCUSSION...
OUT WEST...STILL EXPECTING FORCING/LIFT ASSOCIATED WITH WHAT NOW
APPEARS TO BE A FAIRLY WEAK MID LEVEL VORT MAX THAT SHOULD MOVE
NORTHWARD UP THE CO RIVER VALLEY INTO SRN NV OVERNIGHT TONIGHT.
HAVE DROPPED ALL MENTION OF SHOWERS/TSTMS FOR SOUTHEAST CALIF.

WEDNESDAY...A DECAYING TROPICAL SYSTEM WILL BE PUSHING UP THE RIO
GRANDE TOWARD SRN NM. MODELS INDICATING DRIER AIR WILL BE WRAPPING
AROUND AND AHEAD OF THIS SYSTEM...INTO SE AZ. HOWEVER...WILL STILL
SEE SOME ACTIVITY OVER THE RIM AND STEERING FLOW BECOMES A LITTLE
MORE FAVORABLE WEDNESDAY EVENING TO PROPAGATE STORMS TOWARD THE
PHOENIX AREA. THEREFORE HAVE SOME HIGHER POPS FOR OUR ERN CWA.
PRECIP MECHANISMS DISAPPEAR FOR SE CA/SW AZ WEDNESDAY AND POPS TREND
DOWN ACCORDINGLY. TEMPERATURES CWA-WIDE WEDNESDAY WILL BE WARMER
THAN THE PAST COUPLE DAYS...EVEN SLIGHTLY ABOVE AVERAGE...WHICH
SHOULD HELP BOOST INSTABILITY.

THURSDAY...AN UPPER LEVEL ANTI-CYCLONIC CIRCULATION OVER THE FOUR
CORNERS AND A CYCLONIC CIRCULATION OVER THE NORTHERN SEA OF CORTEZ
WILL PRODUCE A FAVORABLE SE TO NW FLOW ALONG THE SIERRA MADRE
OCCIDENTAL AND INTO AZ. MID-LEVELS FORECAST TO COOL SLIGHTLY WHILE
BOUNDARY LAYER REMAINS FAIRLY WARM/HUMID LEADING TO MODERATE
INSTABILITY. THIS WOULD BE A FAVORABLE SETUP FOR INCREASED
CONVECTIVE ACTIVITY ACROSS OUR ERN CWA SO UPPED POPS THURSDAY.

FRIDAY AND BEYOND...MODELS CONTINUE TO INDICATE AN OVERALL DRYING
TREND THROUGH THE EXTENDED PERIOD. SWLY FLOW DOES NOT LOOK TO BE AS
DEEP/STRONG AS PREVIOUSLY ADVERTISED BUT WE SHOULD STILL SEE A
SLIGHT DOWNWARD TREND AS COMPARED TO THE NEXT FEW DAYS. DEFINITELY
ENOUGH UNCERTAINTY TO WARRANT LOW-END POPS FOR OUR ERN CWA.
TEMPERATURES WILL BE FAIRLY STEADY AND HOLD NEAR NORMAL VALUES.

&&

.AVIATION...
KPHX AND KIWA...LATEST PHOENIX SOUNDING INDICATED A SLIGHT DROP IN
THE PRECIP WATER AND A BIT MORE STABLE TEMP PROFILE COMPARED TO
EARLIER IN THE DAY. HOWEVER...THE SURROUNDING AREAS MAINLY OVER THE
HIGHER TERRAIN HAD SEVERAL LATE-FORMING CLUSTERS OF TSTMS. THEY EACH
HAD THEIR OUTFLOWS. BY 0130Z THE BEST ONE WAS TO THE NORTH OF KPHX
AND MOVING SOUTHWARD. WILL AMEND TAFS TO SHOW BETTER CHANCES OF
CONVECTION DURING THE 03-07Z TIME FRAME. ONE OR TWO GUSTS OVER 35
MPH IS ALSO A POSSIBILITY AT KPHX/KIWA.

KYUM...KIPL...AND KBLH...MID AND HIGH CLOUDS WILL BE ON THE INCREASE
BUT NO AVIATION CONCERNS THERE THROUGH AT LEAST 06Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH THE WEEKEND...STILL A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY MAINLY THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA. OTHERWISE...RELATIVELY DRIER AIR WILL LESSEN THE
CHANCE OF SHOWERS AND THUNDERSTORMS...KEEPING THE CHANCE MAINLY OVER
THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...SIPPLE
AVIATION...SIPPLE
FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 5, 5:47 AM MST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
547 AM MST TUE AUG 5 2008

AZZ022>024-027-028-060500-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
547 AM MST TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL
ARIZONA THIS AFTERNOON AND INTO TONIGHT. ANY THUNDERSTORM THAT
DEVELOPS WILL LIKELY BE A SLOW MOVER AND PRODUCE HEAVY RAINFALL...
WHICH RAISES THE POSSIBILITY OF PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASES CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET ATWEATHER.GOV/PHOENIX

AZZ020-021-CAZ030>032-060500-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-
547 AM MST TUE AUG 5 2008 /547 AM PDT TUE AUG 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST-
CENTRAL ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS PRIMARILY
ACROSS THE MOUNTAINS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA
THIS AFTERNOON AND INTO THIS EVENING. ANY THUNDERSTORM THAT DEVELOPS
WILL LIKELY BE A SLOW MOVER. WITH A RATHER MOIST AND UNSTABLE AIRMASS
IN PLACE...HEAVY RAINFALL WILL BE A POSSIBILITY WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

INIGUEZ

In the hours before

Special weather statement, Aug 5, 5:14 PM MST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST TUE AUG 5 2008

AZZ024-060100-
SOUTHERN GILA/TONTO NF FOOTHILLS-
514 PM MST TUE AUG 5 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL GILA COUNTY...

AT 511 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS 9 MILES SOUTHWEST OF PERIDOT NEAR SAN CARLOS
LAKE...MOVING NORTHEAST AT 9 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH.

BOATERS ARE ESPECIALLY VULNERABLE TO LIGHTNING. GET TO SHORE AT THE
FIRST SIGN OF LIGHTNING THEN SEEK SHELTER IN A BUILDING OR ENCLOSED
VEHICLE AS QUICKLY AS POSSIBLE.
Special weather statement, Aug 5, 9:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
907 PM MST TUE AUG 5 2008

AZZ023-060445-
GREATER PHOENIX AREA-
907 PM MST TUE AUG 5 2008

...STRONG THUNDERSTORMS AFFECTING CENTRAL MARICOPA COUNTY...

AT 906 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CENTRAL MARICOPA COUNTY NEAR SKY HARBOR
AIRPORT...MOVING WEST AT 5 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH. SOME UNSECURED OBJECTS WILL BE BLOWN
AROUND...TREE LIMBS COULD BE SNAPPED OFF AND ISOLATED POWER OUTAGES
WILL BE POSSIBLE. BLOWING DUST WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

HIRSCH

The radar

The Phoenix radar (KIWA), 48 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 5, 9:45 PM MST
Where
Maricopa County, 1.86 mi S of Sunnyslope
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.553, -112.083

Power lines down near 7th Street and Northern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123179.